Minnesota, 2008

Tornadoes and Hail in Minnesota, June 12, 2008

June 12, 2008 · NWS FGF · 24 events in 9 counties and zones

Severe thunderstorms developed across the northwestern quarter of Minnesota Thursday (12th) evening, ahead of a stacked low pressure system over northwest North Dakota. The best instability occurred to the east of the Red River Valley, along a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$1.7 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms developed across the northwestern quarter of Minnesota Thursday (12th) evening, ahead of a stacked low pressure system over northwest North Dakota. The best instability occurred to the east of the Red River Valley, along a surface trough. Cold temperatures aloft helped to contribute to the instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 12:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 12:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
158 PM CDT THU JUN 12 2008

.SHORT TERM...
THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND
TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER
EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER
THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING.

FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME
POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST
INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS
SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW.
THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE
PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB
TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE
SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE
ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE
TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS
THROUGH 03Z.

ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER.
TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE
TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO
-1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT
THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE.

ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS
EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES
APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC
BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS
ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH
THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL
CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS
BELOW NORMAL.

.LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE
PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH
AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO
BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF
THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE
PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL.

&&

.AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT
FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS
EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS
INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR
CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL
BORDER).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 12, 4:09 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
509 AM CDT THU JUN 12 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
509 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE
HAIL AND STRONG GUSTY WINDS.

AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH
COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE
ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD
AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY
EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA.  THE MAIN
THREAT TIME IS BETWEEN 3 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN
HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO
RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 192 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 tornado, 4 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beltrami

When
June 12, 5:00 PM CST to 5:04 PM CST
Where
Beltrami County, 6 mi E of Bemidji
Measured
1.75 in hail
Property damage
$400,000
Crop damage
$800,000
Reported by
Law Enforcement
Coordinates
47.480, -94.772

Golf ball size hail fell for about four minutes from 6:00 PM to 6:04 PM.

Hail, Polk

When
June 12, 5:00 PM CST
Where
Polk County, Climax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.620, -96.830

Hail, Otter Tail

When
June 12, 5:10 PM CST
Where
Otter Tail County, 6 mi NW of Perham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.661, -95.659

Hail, Becker

When
June 12, 5:30 PM CST
Where
Becker County, Evergreen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.770, -95.450

Tornado, Becker

When
June 12, 5:40 PM CST to 5:43 PM CST
Where
Becker County, 2.51 mi SW of Midway to 1 mi S of Midway
Rating
EF0
Path length
1.78 mi
Path width
25 yd
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.750, -95.300

A tornado tracked intermittently for about 2 miles to around one mile south of Midway by 643 pm CDT. Several poplar trees were snapped off along the path. The tornado was viewed from a point nearly 15 miles north-northwest. Peak winds were estimated to 85 mph.

Hail, Beltrami

When
June 12, 5:50 PM CST
Where
Beltrami County, 3 mi NNW of Shooks
Measured
1 in hail
Reported by
Public
Coordinates
47.910, -94.475

Hail, Marshall

When
June 12, 5:55 PM CST
Where
Marshall County, 5 mi SE of Stephen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.399, -96.793

Funnel Cloud, Hubbard

When
June 12, 6:05 PM CST
Where
Hubbard County, 2.34 mi NE of Park Rapids
Reported by
Trained Spotter
Coordinates
46.940, -95.030

A funnel cloud was veiwed overhead at a WalMart store.

Hail, Hubbard

When
June 12, 6:07 PM CST
Where
Hubbard County, 2 mi S of Dorset
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.921, -94.950

Hail, Hubbard

When
June 12, 6:10 PM CST
Where
Hubbard County, 3 mi NE of Park Rapids
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.951, -95.025

Tornado, Hubbard

When
June 12, 6:14 PM CST to 6:17 PM CST
Where
Hubbard County, 3.1 mi SSW of Nevis to 2 mi SE of Nevis
Rating
EF1
Path length
1.5 mi
Path width
50 yd
Property damage
$300,000
Crop damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
46.930, -94.860

A tornado tracked for about 1.5 miles to around 2 miles southeast of Nevis by 717 pm CDT. Several large trees were uprooted or knocked down along a path which crossed county road 13 south of state highway 34. Peak winds were estimated to 90 mph.

Hail, Hubbard

When
June 12, 6:20 PM CST to 6:26 PM CST
Where
Hubbard County, 1 mi N of Nevis
Measured
1 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.984, -94.830

Dime to quarter size hail fell from 7:20 PM to 7:26 PM.

Hail, Clearwater

When
June 12, 6:21 PM CST
Where
Clearwater County, 5 mi SE of Bagley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.469, -95.324

Funnel Cloud, Wadena

When
June 12, 6:25 PM CST
Where
Wadena County, 4 mi NNE of Verndale
Reported by
Trained Spotter
Coordinates
46.453, -94.988

Hail, Hubbard

When
June 12, 6:30 PM CST
Where
Hubbard County, Laporte
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
47.220, -94.770

Thunderstorm Wind, Marshall

When
June 12, 6:35 PM CST
Where
Marshall County, 2 mi E of Gatzke
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.430, -95.736

Several large four to six inch diameter branches were knocked down by the wind.

Hail, Clearwater

When
June 12, 6:37 PM CST to 6:41 PM CST
Where
Clearwater County, 5 mi N of Shevlin
Measured
1 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.602, -95.270

The hail continued for about four minutes, or from 7:37 PM to 7:41 PM.

Funnel Cloud, Becker

When
June 12, 6:59 PM CST
Where
Becker County, 2.76 mi N of Frazee
Reported by
Trained Spotter
Coordinates
46.770, -95.700

Hail, Otter Tail

When
June 12, 7:24 PM CST
Where
Otter Tail County, 15 mi N of Fergus Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.497, -96.070

Funnel Cloud, Otter Tail

When
June 12, 7:25 PM CST to 7:30 PM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Reported by
Law Enforcement
Coordinates
46.530, -95.810

A persistent funnel was viewed between Star Lake and Big McDonald Lake.

Tornado, Becker

When
June 12, 7:44 PM CST to 7:50 PM CST
Where
Becker County, 4.77 mi NW of Two Inlets to 7 mi NNW of Two Inlets
Rating
EF1
Path length
3.07 mi
Path width
100 yd
Continued into
Clearwater, Mn (FGF)
Property damage
$200,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.100, -95.290

A tornado tracked intermittently for nearly 8 miles to around 6 miles west of Lake George by 9 pm CDT. The tornado travelled for about 3 miles and crossed into Clearwater County about 7 miles north-northwest of Two Inlets by 850 pm CDT. It continued across extreme southeast Clearwater County into northwest Hubbard County. Numerous trees were knocked down along the path near state highway 113. Peak winds were estimated to 105 mph.

Tornado, Clearwater

When
June 12, 7:50 PM CST to 7:54 PM CST
Where
Clearwater County, 7.5 mi S of Lake Itasca to 7.3 mi SSE of Lake Itasca
Rating
EF1
Path length
2.42 mi
Path width
100 yd
Continued into
Hubbard, Mn (FGF)
Property damage
$200,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
47.142, -95.220

This tornado originated in Becker County at 844 pm CDT. It travelled about 2 miles across extreme southeast Clearwater County to around 5 miles south-southeast of Lake Itasca by 854 pm CDT. From there it continued into Hubbard County. Several large trees were knocked down or uprooted along its path. Peak winds were estimated to 105 mph.

Tornado, Hubbard

When
June 12, 7:54 PM CST to 8:00 PM CST
Where
Hubbard County, 8.7 mi WSW of Lake George to 6 mi W of Lake George
Rating
EF1
Path length
3 mi
Path width
100 yd
Property damage
$300,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.150, -95.170

This tornado originated in Becker County at 844 pm CDT and then crossed extreme southeast Clearwater County before entering Hubbard County. It travelled for an additional 3 miles into Hubbard County before lifting about 6 miles west of Lake George by 9 pm CDT. The total track length was nearly 8 miles. Several large trees were snapped off or uprooted near U.S. Highway 71. Peak winds were estimated to 105 mph.

Hail, Lake of the Woods

When
June 12, 8:00 PM CST
Where
Lake of the Woods County, 8 mi N of Williams
Measured
0.75 in hail
Reported by
Public
Coordinates
48.886, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115981, 115982, 115983, 115984, 119478, 115987, 115990, 118981, 115993, 115995, 119481, 115998, 116001, 118982, 116002, 116004, 116006, 118986, 116007, 118987, 119491, 119499, 119502, 116008.